Minnesota, 2002

Hail in Minnesota, June 22, 2002

June 22, 2002 · NWS DLH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 22, 10:02 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 10:02 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1102 AM CDT SAT JUN 22 2002

NO REAL CHANGES TO CURRENT ZONE PACKAGE. EVERYTHING COMING TOGETHER
TODAY FOR A NASTY WEATHER EVENT FOR NORTHEAST MINNESOTA. ONLY
FRESHENED WORDING IN ZONES TO REFLECT AFTERNOON CONDITIONS.
SATELLITE SHOWING MCS TO THE NW AND A CU FIELD DEVELOPING INTO A
TCU FIELD WITH HEATING TO THE NORTH AND SE. THIS SHOLD EVOLVE INTO
SCATTERED TS ACTIVITY AS THE DAY WEARS ON.

SVR WX INDICES BEGIN TO APPROACH HIGH VALUES THIS AFTERNOON (ACC TO
ETA). THIS WILL INCLUDE HEAVY RAINFAL AMOUNTS...LARGE HAIL...AND
STRONG TO DAMAGING WINDS. HELICITY VALUES ARE REALLY HIGH TODAY AS
WELL WITH STRONGLY CURVING HODO. SPEED SHEAR SLIGHTLY LESS
IMPRESSIVE BUT STILL WITHIN STRONG CRITERIA. WITH THE HIGH HELICITY
IMMEDITATELY OFF THE SFC...WOULDNT BE SUPRISED TO SEE ROTATION IN
A FEW TS THIS AFTERNOON AND MAYBE EVEN TONIGHT.

.DLH...NONE.

T.ERICKSON

In the hours before

Special weather statement, Jun 22, 8:30 AM CST, 5 hours 52 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT SAT JUN 22 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THREAT...
LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAINFALL.

DISCUSSION...
THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON THROUGH TONIGHT.
SOME UPPER LEVEL ENERGY WILL COMBINE WITH A DEEP LAYER OF MOISTURE TO
SET OFF NUMEROUS SHOWERS AND THUNDERSTORMS AT TIMES. THE THREAT FOR
SEVERE STORMS WILL BE MAINLY ALONG AND NORTH OF A PARK RAPIDS TO
DULUTH LINE THROUGH THIS AFTERNOON. TONIGHT THE THREAT WILL
SHIFT INTO MOST OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
INTO TONIGHT.

.END

T.ERICKSON

The radar

The Duluth radar (KDLH), 77 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
June 22, 2:22 PM CST
Where
St. Louis County, 2 mi NW of Eveleth
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.483, -92.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306176.